DILI Associated with Skin Reactions
Purpose of Review
Adverse drug reactions (ADR) frequently involve the liver and skin in the form of drug-induced liver injury or cutaneous drug eruption.
Skin ADR can range from harmless rash to severe skin manifestations such as drug rash with eosinophilia and systemic symptom syndrome (DRESS syndrome), Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), all of which can be associated with severe outcome, including a 30% mortality rate in case of TEN. The association with co-occurring liver injury varies and in DRESS and SJS/TEN can contribute to substantial morbidity and mortality.
Liver and skin ADR are frequent but rarely severe; however, if severe, they are not uncommonly fatal.
KeywordsAdverse drug reaction Drug-induced liver injury (DILI) Drug reaction with eosinophilia and systemic symptoms syndrome (DRESS syndrome) Stevens-Johnson syndrome (SJS) Toxic epidermal necrolysis (TEN) Acute generalized exanthematous pustulosis (AGEP)
Compliance with Ethical Standards
Conflict of Interest
Sahand Rahnama-Moghadam declares no conflicts of interest. Hans L. Tillmann reports that his spouse is a full-time employee of AbbVie; reports grants from NIH-NIDDK, during the conduct of the study; reports personal fees from AbbVie, Abbott, and Gilead for stocks; and reports personal fees from Novartis and Novo Nordisk for consulting, outside the submitted work.
Human and Animal Rights and Informed Consent
This article does not contain any studies with human or animal subjects performed by any of the authors.
Papers of particular interest, published recently, have been highlighted as: • Of importance
- 1.NEXAVAR (sorafenib) [package insert] Bayer HealthCare Pharmaceuticals Inc. 2010.Google Scholar
- 2.INCIVEK (telaprevir) [package insert] Vertex Pharmaceuticals Incorporated. 2011.Google Scholar
- 4.Fung M, Thornton A, Mybeck K, Wu HJ, Hornbuckle K, Muniz E. Evaluation of the characteristics of safety withdrawal of prescription drugs from worldwide pharmaceutical Markets-1960 to 1999. Therapeutic Innov Regul Sci. 2001;35:293–317.Google Scholar
- 7.• Chalasani N, Bonkovsky HL, Fontana R, Lee W, Stolz A, Talwalkar J, et al. Features and outcomes of 899 patients with drug-induced liver injury: the DILIN prospective study. Gastroenterology. 2015;148(7):1340–52 e7. Key study describing improtant findigns from the first 899 patients to be enroled and adjudicated within the US-based DILI-Network. PubMedPubMedCentralGoogle Scholar
- 16.• Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bavinck JNB, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Investig Dermatol. 2008;128(1):35–44. Landmark study assessing probability of SJS/TEN for various medications. PubMedGoogle Scholar
- 19.• Hotz C, Valeyrie-Allanore L, Haddad C, Bouvresse S, Ortonne N, Duong TA, et al. Systemic involvement of acute generalized exanthematous pustulosis: a retrospective study on 58 patients. Br J Dermatol. 2013;169(6):1223. Largest study examining systemic involvement with acute generalized exanthematous pustulosis.–32.PubMedGoogle Scholar
- 31.• Devarbhavi H, Raj S, Aradya VH, Rangegowda VT, Veeranna GP, Singh R, et al. Drug-induced liver injury associated with Stevens-Johnson syndrome/toxic epidermal necrolysis: patient characteristics, causes, and outcome in 36 cases. Hepatology. 2016;63(3):993. Largest series of liver injury and SJS/TEN.–9.PubMedGoogle Scholar
- 35.Schneck J, Fagot JP, Sekula P, Sassolas B, Roujeau JC, Mockenhaupt M. Effects of treatments on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: a retrospective study on patients included in the prospective EuroSCAR study. J Am Acad Dermatol. 2008;58(1):33–40.PubMedGoogle Scholar